Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characterization of harmonic foliations by variations of the metric


Authors: Michael D. Hvidsten and Philippe Tondeur
Journal: Proc. Amer. Math. Soc. 98 (1986), 359-362
MSC: Primary 57R30; Secondary 53C12, 58D17, 58E11, 58E20
DOI: https://doi.org/10.1090/S0002-9939-1986-0854047-4
MathSciNet review: 854047
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper it is shown that a harmonic Riemannian foliation of a Riemannian manifold can be characterized as being a critical point of the energy of the foliation under certain variations of the manifold's Riemannian metric. These variations are those induced by the flows of vector fields on the manifold.


References [Enhancements On Off] (What's this?)

  • [BE] M. Berger and D. Ebin, Some decompositions of the space of symmetric tensors on a Riemannian manifold, J. Differential Geom. 3 (1969), 379-392. MR 0266084 (42:993)
  • [E] D. Ebin, The manifold of Riemannian metrics, Proc. Sympos. Pure Math., vol. 15, Amer. Math. Soc., Providence, R. I., 1970, pp. 11-40. MR 0267604 (42:2506)
  • [EL] J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc. 10 (1978), 1-68. MR 495450 (82b:58033)
  • [ES] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 0164306 (29:1603)
  • [KT] F. W. Kamber and Ph. Tondeur, Harmonic foliations, Proc. NSF Conf. on Harmonic Maps, Tulane 1980, Lecture Notes in Math., vol. 949, Springer-Verlag, Berlin and New York, 1982, pp. 87-121. MR 673585 (84h:58044)
  • [R] B. L. Reinhart, Foliated manifolds with bundle-like metrics, Ann. of Math. (2) 69 (1959), 119-132. MR 0107279 (21:6004)
  • [S] D. Sullivan, A homological characterization of foliations consisting of minimal surfaces, Comment. Math. Helv. 54 (1979), 218-223. MR 535056 (80m:57022)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57R30, 53C12, 58D17, 58E11, 58E20

Retrieve articles in all journals with MSC: 57R30, 53C12, 58D17, 58E11, 58E20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0854047-4
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society